Anyone See Dr. Atkins On Donahue Last Night?

Discussion in 'Fibromyalgia Main Forum' started by Mikie, Mar 1, 2003.

  1. Mikie

    Mikie Moderator

    One woman asked why she had plateaued in her weight loss. The doctor answered that there could be a lot of reasons, most likely a medication which is interferring with the diet. He said hormone-replacement therapy is the biggest impediment to losing weight. I have been taking HRT for years and every time I have tried to quit, I have gotten heart palpitations. For the last week, I have been off the HRT with no palpitations. I can only think that since I'm now taking Synthroid, it has allowed me to go off the HRT without the palpitations.

    I have started losing weight again and dropped two pounds. Unfortunately, it is the same two pounds I lost before, so I'm still at a net loss of 24 pounds. My weight fluctuates 2-4 pounds as it is. My cheek bones are starting to show and my rings are all loose, so I know something is happening.

    I'm glad I watched the program, even though I stopped the HRT about a week ago. I am hoping this will start the weight loss again. Another thing I got from the program is that when people keep their carb intake at a reasonable level, they just keep feeling better and better, even several years after losing their weight and getting to their target weight. I assume that once the body is no longer overwhelmed by insulin and dragging around extra pounds, it is able to return to a healthier state.

    As most of y'all know, I am on the Suzanne Somers diet which differs slightly from Atkins. I believe since Somers provides such yummy recipes in her cookbooks and allows some desserts, even on Level I, her diet is easier to stay on. Food on the Somers diet is rich, spicy, and delicious. I make up my own recipes using the principles of her system. I really never feel deprived, bored with the food, or as though I'm on a diet. I can live like this for the rest of my life.

    The health benefits I have already gotten make it worthwhile. If I had not done this, I would now be taking medication for high blood pressure and, eventually, elevated cholesterol. I probably would have started having problems with my joints, and hauling around the extra weight would no doubt have taken its toll on my heart and lungs. Heart attacks run rampant in my family.

    The best benefit has been being able to wear clothes now which are loose on me instead of being so tight that I could no longer fit in them. I also feel satisfied, knowing I'm doing something good for my health.

    Good luck to all y'all who are trying to lose weight.

    Love, Mikie
  2. klutzo

    klutzo New Member

    I am thrilled that you are doing so well on your diet. I wish I could say the same. My weight loss is 17 lbs. and I am not losing anymore because I have been forced to modify the diet in order to keep from laying awake all night with chills, not to mention walking around with chills, goosebumps and dizziness during the day. Kady posted that she had the same problem with high protein/low carb diets. The only thing I can think of is that I am not able to convert to burning fat instewad of carbs like a normal person should, so my blood sugar drops too low without carbs. I have experimented enough to prove to myself that on days when I eat more carbs I do not have chills.
    I am at a loss as to what to do, since I have high blood pressure and very bad cholesterol ratios.
    I am using Power Protein bars to keep hunger at bay in the afternoons, and those seem to help, probably because they have fructose in addition to the 24 grms. of protein. It looks like I will have to fine-tune things a bit more than you do.
    I hope you keep getting such excellent results.
    Klutzo
  3. Mikie

    Mikie Moderator

    The Suzanne Somers diet allows carbs, but not to be eaten with protein/fats. She says that if one combines the carbs with the protien/fats, both will be converted to fat in the body. Fruit must be eaten by itself.

    Perhaps if you separate the carbs from the protein, you can get enough carbs without stopping the weight loss. It's obvious that your body is trying to burn the carbs and giving you symptoms when enough carbs are not available to it. You may have to "train" your body to burn the protein/fats when the carbs are not there. By mixing carbs with proteins, like in the power bars, the body may not be able to burn either. This is the basis of the Somers diet. It's worth a try. Good luck.

    Love, Mikie
  4. healing

    healing New Member

    Mikie, it's great that you are doing so well on the Somers diet. I did Atkins for a year and a half and would still be on it except for an intervening illness that completely incapacitated me (not FMS) so that my husband had to take over the food production. During the course of the illness, my appetite and tastebuds were affected and I just couldn't eat normal food. Since then, I've recovered but am dealing with many other things, includng gallstones and gallbladder surgery that prevented me from eating any fat. As soon as I recover from this particular thing, I'm going right back onto Atkins. I love it!!!

    I did see Dr. Atkins on Donahue last night and heard him talk about medications. He also discusses this in his books. I was a slow loser on Atkins and always assumed it was due to the estrogen I take as well as all the FMS meds. I haven't had the courage to stop the estrogen, but you give me hope, Mikie
  5. ssMarilyn

    ssMarilyn New Member

    The heart palps you experienced when going off HRT were no doubt temporary. They would have disappeared within a couple of days. It's just your body's way of adjusting to a change in it's body chemistry. Dr. Atkins even says in his book that alot of us that go on his induction diet will experience heart palps the first few days due to withdrawal from sugar and he is right. They don't last long and I suspect it would be the same with HRT?

    Marilyn :)
  6. Genie42

    Genie42 New Member

    You say you have come off of the HRT and are taking Synthroid, how did you go about coming off the HRT and is Synthroid available without prescription? I want to come off the HRT I have been taking for the last 19 months, I too feel it has prevented me from being able to lose weight. Before I had my hystorectomy I could lose weight (if I walked) even with the medical problems I have I could still lose weight, but no longer. Any suggestios? I feel horrible about myself as well as feeling horrible! LOL. I used to be able to say even thouhg I felt like you know what I was still confident about the way I looked but no more.
  7. Mikie

    Mikie Moderator

    Marilyn, I suspect you are correct, but I had pretty much decided to just stay on the HRT until I heard Dr. Atkins mention the effect on weight loss. Over the years, I have decreased the amount of estrogen until I was back down to the lowest dose. I am only guessing that it is because of the improved thyroid situation that I am now able to go off the HRT without palpitations. It's entirely possible that now that my thyroid is more normal that HRT is no longer necessary.

    Genie, I do not recommend going off or onto hormones without discussing this with your doc. I do sometimes take a few calculated risks, but I had discussed going off the HRT with my doc and knew it would be safe to do so. You need an Rx for thyroid medications and most likely a stress test for your heart, or at least an EKG, before the doc prescribes it. Messing around with hormones is serious business. Making a change in one can affect all the others.

    What used to be normal range for thyroid function has now been narrowed. Even though I used to fall within the normal range, I had hypothyroid symptoms, so my doc prescribed it after I had a stress test. My labs have improved since being on the Synthroid confirming what my doc and I suspected. It is helping my fatigue levels.

    Love, Mikie
  8. ssMarilyn

    ssMarilyn New Member

    I've been on Synthroid since the early 90's and have never taken any heart tests. I do know that if we get too much Synthroid in our systems, our heartrate can speed up, we can have heart palps, and IF we have a pre-existing heart condition, we can have more problems. Normally before we get to those high levels in our blood, we notice we're jittery, nervous and maybe have heart palps. Most people call their dr's right away about these symptoms and then the dosage is lowered.

    Marilyn :)
  9. Mikie

    Mikie Moderator

    I think my doc is just being extra careful, knowing how sensitive our systems can be. Also, since I'm almost 59 and have never had a stress test, he wanted one as a baseline in my records. I've had EKG's, but they are not nearly as good as the stress test at detecting heart abnormalities. I appreciate his preventive attitude, or his CYA attitude; in any case, I benefit from his thoroughness.

    Love, Mikie